Blog

Let us take care of you!

Allergic reactions to ACE inhibitors

Angiotensin-Converting Enzyme (ACE) inhibitors are among the most commonly prescribed medications for the treatment of high blood pressure. There are numerous ACE inhibitor medications available and they are easily identified by the last part of their name “pril” such as captopril, enalapril, lisinopril, etc.

A rare yet potentially life-threatening condition called angioedema has been linked to the use of ACE inhibitors.  This side effect has been known since the 1980s.  Angioedema is swelling of the tissues and typically affects the lip, tongue, or throat.  Swelling in the gastrointestinal tract can mimic appendicitis.  The incidence (number of new cases per year of those taking an ACE inhibitor) of ACE inhibitor-induced angioedema is 0.1% to 0.68%.  The cumulative risk may be higher since these medications are used long term.  What is fascinating is the angioedema (swelling) can occur at ANY point in treatment.  This is in contrast to most medication reactions where symptoms occur soon after starting the medication.

The best treatment of  an ACE inhibitor allergic reaction (as in all medication reactions) is to immediately stop the medication.  A new medication called icatibant has shown some promise in decreasing the severity and duration of ACE-induced angioedema.  After evaluation, your physician will identify a suitable alternative to be used for high blood pressure.  In those persons who had a reaction to an ACE inhibitor, the risk is between 2% and 17% they will have a reaction to an angiotensin II receptor blocker (ARB).  So, be careful with these.

This educational information does not take the place of your physician’s advice.

 

Leave a Reply